Alert archive / Nevada / High Wind Watches in 2011

High Wind Watch 2, NWS Las Vegas, NV

February 15, 20114 counties in Nevada; Inyo County, San Bernardino County, California

NWS Las Vegas, NV issued this high wind watch at Feb 15, 2011, 4:31 AM PST for 4 counties in Nevada; Inyo County, San Bernardino County, California. It took effect at Feb 16, 2011, 10:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 15, 2011, 4:31 AM PST (12:31 UTC)
In effect from
Feb 16, 2011, 10:00 AM PST
Expired
Feb 15, 2011, 2:49 PM PST
In force
Issued by
NWS Las Vegas, NV

Counties Inyo County, CA, San Bernardino County, CA, Clark County, NV, Esmeralda County, NV, Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 177 km from the middle of the area, began a volume at 12:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 0.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2011-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2011-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1867 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

057 
WWUS75 KVEF 151231
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
431 AM PST TUE FEB 15 2011

...VERY STRONG WINDS POSSIBLE ACROSS PORTIONS OF THE MOJAVE
DESERT AND SOUTHERN GREAT BASIN WEDNESDAY...

.AS A COLD FRONT MOVES INTO THE MOJAVE DESERT AND SOUTHERN GREAT
BASIN WEDNESDAY SOUTHWEST TO WEST WINDS WILL BE ON INCREASE
THROUGHOUT THE DAY. SOME WIND GUSTS IN EXCESS OF 60 MPH ARE
POSSIBLE. 

CAZ520-522>524-NVZ014-015-017>019-152315-
/O.NEW.KVEF.HW.A.0002.110216T1800Z-110217T0800Z/
OWENS VALLEY-DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-RED ROCK CANYON-
INCLUDING...BISHOP...INDEPENDENCE...LONE PINE...
OLANCHA...FURNACE CREEK...SHOSHONE...BARSTOW...DAGGETT...
FORT IRWIN...BAKER...MOUNTAIN PASS...MITCHELL CAVERNS...BEATTY...
GOLDFIELD...SILVER PEAK...DYER...CALIENTE...PIOCHE...PANACA...
HIKO...ALAMO...RACHEL...PAHRUMP...INDIAN SPRINGS...DESERT ROCK...
AMARGOSA VALLEY...THE TOWN OF MT CHARLESTON...RED ROCK
431 AM PST TUE FEB 15 2011

...HIGH WIND WATCH IN EFFECT FROM LATE WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WATCH FOR NORTHERN SAN BERNARDINO COUNTY...OWENS VALLEY...DEATH
VALLEY NATIONAL PARK...ESMERALDA COUNTY...CENTRAL AND SOUTHERN NYE
COUNTY...LINCOLN COUNTY...SPRING MOUNTAINS...RED ROCK CANYON AND
THE SHEEP RANGE...WHICH IS IN EFFECT FROM LATE WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING.

* WINDS: SOUTHWEST TO WEST 30 TO 45 MPH WITH GUSTS IN EXCESS OF 60 MPH.

* TIMING: THE PERIOD OF STRONGEST WINDS WILL BE BETWEEN NOON AND
  10 PM.

* LOCATIONS: BARSTOW...FORT IRWIN...BISHOP...INDEPENDENCE...FURNACE
  CREEK...BAKER...PAHRUMP...BEATTY...ALAMO...RACHEL...RED ROCK
  CANYON.

* IMPACTS: THE WINDS WILL CAUSE DIFFICULT DRIVING CONDITIONS FOR
  MOTORCYCLES...LARGE TRUCKS...TRAILERS AND CAMPERS. BLOWING DUST
  AND SAND MAY REDUCE VISIBILITIES TO NEAR ZERO FOR BRIEF PERIODS
  OF TIME ALONG HIGHWAY 395...HIGHWAY 190 AND HIGHWAY 1361 IN INYO
  COUNTY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH
WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH AND...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR IN THE WATCH AREA. CONTINUE TO MONITOR
FORECASTS FOR THE LATEST INFORMATION.

&&

$$

PIERCE
2 follow-up statements
955 
WWUS75 KVEF 151320 CCA
NPWVEF

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
518 AM PST TUE FEB 15 2011

CORRECT HIGHWAY NUMBER IN IMPACTS SECTION

...VERY STRONG WINDS POSSIBLE ACROSS PORTIONS OF THE MOJAVE
DESERT AND SOUTHERN GREAT BASIN WEDNESDAY...

.AS A COLD FRONT MOVES INTO THE MOJAVE DESERT AND SOUTHERN GREAT
BASIN WEDNESDAY SOUTHWEST TO WEST WINDS WILL BE ON INCREASE
THROUGHOUT THE DAY. SOME WIND GUSTS IN EXCESS OF 60 MPH ARE
POSSIBLE. 

CAZ520-522>524-NVZ014-015-017>019-160015-
/O.COR.KVEF.HW.A.0002.110216T1800Z-110217T0800Z/
OWENS VALLEY-DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-RED ROCK CANYON-
INCLUDING...BISHOP...INDEPENDENCE...LONE PINE...
OLANCHA...FURNACE CREEK...SHOSHONE...BARSTOW...DAGGETT...
FORT IRWIN...BAKER...MOUNTAIN PASS...MITCHELL CAVERNS...BEATTY...
GOLDFIELD...SILVER PEAK...DYER...CALIENTE...PIOCHE...PANACA...
HIKO...ALAMO...RACHEL...PAHRUMP...INDIAN SPRINGS...DESERT ROCK...
AMARGOSA VALLEY...THE TOWN OF MT CHARLESTON...RED ROCK
518 AM PST TUE FEB 15 2011

...HIGH WIND WATCH IN EFFECT FROM LATE WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WATCH FOR NORTHERN SAN BERNARDINO COUNTY...OWENS VALLEY...DEATH
VALLEY NATIONAL PARK...ESMERALDA COUNTY...CENTRAL AND SOUTHERN NYE
COUNTY...LINCOLN COUNTY...SPRING MOUNTAINS...RED ROCK CANYON AND
THE SHEEP RANGE...WHICH IS IN EFFECT FROM LATE WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING.

* WINDS: SOUTHWEST TO WEST 30 TO 45 MPH WITH GUSTS IN EXCESS OF 60 MPH.

* TIMING: THE PERIOD OF STRONGEST WINDS WILL BE BETWEEN NOON AND
  10 PM.

* LOCATIONS: BARSTOW...FORT IRWIN...BISHOP...INDEPENDENCE...FURNACE
  CREEK...BAKER...PAHRUMP...BEATTY...ALAMO...RACHEL...RED ROCK
  CANYON.

* IMPACTS: THE WINDS WILL CAUSE DIFFICULT DRIVING CONDITIONS FOR
  MOTORCYCLES...LARGE TRUCKS...TRAILERS AND CAMPERS. BLOWING DUST
  AND SAND MAY REDUCE VISIBILITIES TO NEAR ZERO FOR BRIEF PERIODS
  OF TIME ALONG HIGHWAY 395...HIGHWAY 190 AND HIGHWAY 136 IN INYO
  COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH
WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH AND...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR IN THE WATCH AREA. CONTINUE TO MONITOR
FORECASTS FOR THE LATEST INFORMATION.

&&

$$

PIERCE
337 
WWUS75 KVEF 152249
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
249 PM PST TUE FEB 15 2011

.STRONG SOUTHWEST TO WEST WINDS WILL DEVELOP ACROSS THE ENTIRE
REGION WEDNESDAY AS A LARGE PACIFIC STORM MOVES INTO THE WEST
COAST.

CAZ520-160630-
/O.UPG.KVEF.HW.A.0002.110216T1800Z-110217T0800Z/
/O.NEW.KVEF.HW.W.0003.110216T1800Z-110217T0600Z/
OWENS VALLEY-
INCLUDING...BISHOP...INDEPENDENCE...LONE PINE...
OLANCHA
249 PM PST TUE FEB 15 2011

...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 10 PM PST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WARNING FOR THE OWENS VALLEY...WHICH IS IN EFFECT FROM 10 AM TO
10 PM PST WEDNESDAY. THIS REPLACES THE HIGH WIND WATCH PREVIOUSLY
IN EFFECT.

* WINDS: CONDITIONS WILL BE FAVORABLE FOR HIGH DOWNSLOPE WINDS TO
  DEVELOP ALONG THE EAST SLOPES OF THE SOUTHERN SIERRA WEDNESDAY
  WHICH WILL PRODUCE WEST WINDS OF 30 TO 45 MPH WITH GUSTS IN
  EXCESS OF 60 MPH IN THE OWENS VALLEY.

* TIMING: THE PERIOD OF STRONGEST WINDS WILL BE BETWEEN NOON 
  AND 10 PM.

* LOCATIONS: BISHOP...INDEPENDENCE...LONE PINE...OLANCHA

* IMPACTS: THE WINDS WILL CAUSE DIFFICULT DRIVING CONDITIONS FOR
  MOTORCYCLES...LARGE TRUCKS...TRAILERS AND CAMPERS. BLOWING DUST
  AND SAND MAY REDUCE VISIBILITIES TO NEAR ZERO FOR BRIEF PERIODS
  OF TIME ALONG HIGHWAY 395...HIGHWAY 190 AND HIGHWAY 136 IN INYO
  COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF HIGH PROFILE VEHICLES SHOULD BE ALERT TO THE DANGER OF
THESE WINDS IF PLANNING TO TRAVEL ALONG HIGHWAY 395 WEDNESDAY.

&&

$$

CAZ522>524-NVZ014-015-017-160630-
/O.UPG.KVEF.HW.A.0002.110216T1800Z-110217T0800Z/
/O.NEW.KVEF.HW.W.0003.110216T1800Z-110217T0600Z/
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
INCLUDING...FURNACE CREEK...SHOSHONE...BARSTOW...
DAGGETT...FORT IRWIN...BAKER...MOUNTAIN PASS...MITCHELL CAVERNS...
BEATTY...GOLDFIELD...SILVER PEAK...DYER...CALIENTE...PIOCHE...
PANACA...HIKO...ALAMO...RACHEL...PAHRUMP...INDIAN SPRINGS...
DESERT ROCK...AMARGOSA VALLEY
249 PM PST TUE FEB 15 2011

...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 10 PM PST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WARNING FOR THE HIGH DESERTS OF NORTHERN SAN BERNARDINO COUNTY...
DEATH VALLEY NATIONAL PARK AND MUCH OF SOUTH CENTRAL NEVADA...WHICH
IS IN EFFECT FROM 10 AM TO 10 PM PST WEDNESDAY. THIS REPLACES THE
HIGH WIND WATCH PREVIOUSLY IN EFFECT.

* WINDS: SOUTHWEST TO WEST WITH SPEEDS BETWEEN 30 AND 45 MPH AND GUSTS
  IN EXCESS OF 60 MPH.

* TIMING: THE PERIOD OF STRONGEST WINDS WILL BE BETWEEN NOON 
  AND 10 PM.

* LOCATIONS: BAKER...MOUNTAIN PASS...MITCHELL CAVERNS...
  PAHRUMP...INDIAN SPRINGS...DESERT ROCK...AMARGOSA VALLEY... 
  CALIENTE...PIOCHE...PANACA...HIKO...ALAMO...RACHEL... 
  BARSTOW...DAGGETT...FORT IRWIN...FURNACE CREEK...SHOSHONE... 
  BEATTY...GOLDFIELD...SILVER PEAK...DYER 

* IMPACTS: THE WINDS WILL CAUSE DIFFICULT DRIVING CONDITIONS FOR
  MOTORCYCLES...LARGE TRUCKS...TRAILERS AND CAMPERS. BLOWING DUST
  AND SAND MAY REDUCE VISIBILITIES TO NEAR ZERO FOR BRIEF PERIODS
  OF TIME ALONG HIGHWAY 395...HIGHWAY 190 AND HIGHWAY 136 IN INYO
  COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS SHOULD EXERCISE EXTREME CAUTION WHILE DRIVING IN THE
WARNING AREA. BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU
TO LOSE CONTROL OF YOUR VEHICLE. EXTRA ATTENTION SHOULD BE GIVEN
TO CROSS WINDS WHEN DRIVING ON SOUTHEAST TO NORTHWEST ORIENTED
ROADS.

&&

$$

NVZ018-019-160630-
/O.UPG.KVEF.HW.A.0002.110216T1800Z-110217T0800Z/
/O.NEW.KVEF.HW.W.0003.110216T1800Z-110217T0600Z/
SHEEP RANGE-SPRING MOUNTAINS-RED ROCK CANYON-
INCLUDING...THE TOWN OF MT CHARLESTON...RED ROCK
249 PM PST TUE FEB 15 2011

...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 10 PM PST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WARNING FOR THE SPRING MOUNTAINS...RED ROCK CANYON AND SHEEP
RANGE...WHICH IS IN EFFECT FROM 10 AM TO 10 PM PST WEDNESDAY. THIS
REPLACES THE HIGH WIND WATCH PREVIOUSLY IN EFFECT.

* WINDS: CONDITIONS WILL BE FAVORABLE FOR DOWNSLOPE WINDS TO
  DEVELOP IN THE LEE OF THE MOUNTAINS WHICH WILL PRODUCE SOUTHWEST
  TO WEST WINDS OF 30 TO 45 MPH WITH GUSTS IN EXCESS OF 60 MPH.

* TIMING: THE PERIOD OF STRONGEST WINDS WILL BE BETWEEN NOON 
  AND 10 PM.

* LOCATIONS: THE TOWN OF MT CHARLESTON...RED ROCK CANYON.

* IMPACTS: THE WINDS WILL CAUSE DIFFICULT DRIVING CONDITIONS FOR
  MOTORCYCLES...LARGE TRUCKS...TRAILERS AND CAMPERS IN RED ROCK
  CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS SHOULD EXERCISE EXTREME CAUTION WHILE DRIVING IN THE
WARNING AREA. BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU
TO LOSE CONTROL OF YOUR VEHICLE. EXTRA ATTENTION SHOULD BE GIVEN
TO CROSS WINDS WHEN DRIVING ON SOUTHEAST TO NORTHWEST ORIENTED
ROADS.

&&

$$

AZZ001-003-036-NVZ016-020>022-160630-
/O.NEW.KVEF.WI.Y.0005.110216T2000Z-110217T0600Z/
NORTHWEST PLATEAU-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-NORTHEAST CLARK COUNTY-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
INCLUDING...COLORADO CITY...
PIPE SPRING NATIONAL MONUMENT...TUWEEP...MT TRUMBULL...KINGMAN...
GOLDEN VALLEY...DOLAN SPRINGS...VALENTINE...WIKIEUP...YUCCA...
BULLHEAD CITY...MOHAVE VALLEY...MESQUITE...OVERTON...MOAPA...
LAS VEGAS...NORTH LAS VEGAS...HENDERSON...BOULDER CITY...
SUMMERLIN...NELLIS...MOUNTAINS EDGE...SEVEN HILLS...BLUE DIAMOND...
HOOVER DAM...LAUGHLIN...PRIMM...SEARCHLIGHT...CAL-NEV-ARI
249 PM PST TUE FEB 15 2011 /349 PM MST TUE FEB 15 2011/

...WIND ADVISORY IN EFFECT FROM NOON PST /1 PM MST/ TO 10 PM PST
/11 PM MST/ WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY FOR SOUTHERN NEVADA AND NORTHWEST ARIZONA...INCLUDING
THE LAKE MEAD NATIONAL RECREATION AREA...WHICH IS IN EFFECT FROM
NOON PST /1 PM MST/ TO 10 PM PST /11 PM MST/ WEDNESDAY.

* WINDS: SOUTHWEST 25 TO 35 MPH WITH GUSTS TO 50 MPH.

* TIMING: WINDS GUSTING OVER 40 MPH WILL LIKELY DEVELOP BY EARLY
  WEDNESDAY AFTERNOON WITH THE STRONGEST PERIOD OCCURRING DURING
  THE LATE AFTERNOON AND EARLY EVENING.

* LOCATIONS: MESQUITE...OVERTON...LAS VEGAS VALLEY...SEARCHLIGHT...
  LAKE MEAD...COLORADO CITY...PIPE SPRING NATIONAL MONUMENT.

* IMPACTS: A WIND ADVISORY MEANS THAT WINDS OF 30 TO 39 MPH
  AND...OR WIND GUSTS OF 40 TO 57 MPH ARE EXPECTED. WINDS THIS
  STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
  VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF MOTORCYLES...VANS...CAMPERS...TRAILERS...AND ANY HIGH-
PROFILE VEHICLE SHOULD BE ALERT TO THE DANGER OF THESE
WINDS...ESPECIALLY WHEN DRIVING ALONG SOUTHEAST TO NORTHWEST ORIENTED
ROADS.

BOATERS IN THE WIND ADVISORY AREA SHOULD USE EXTREME CAUTION IF
VENTURING ONTO AREA LAKES. FOR YOUR PERSONAL SAFETY...AVOID
THE OPEN WATERS. STAY CLOSE TO SHORE OR AROUND PROTECTED AREAS.

&&

$$

JA

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Feb 15, 3:55 AM PST, 36 minutes earlier.

Area forecast discussion, Feb 15, 3:55 AM PST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
355 AM PST TUE FEB 15 2011

.SYNOPSIS...THE AREA WILL CONTINUE TO EXPERIENCE ABOVE NORMAL
TEMPERATURES TODAY AS WE AWAIT THE ARRIVAL OF A PACIFIC STORM.
SOUTHWEST TO WEST WINDS WILL INCREASE ON WEDNESDAY LEADING TO WINDY
CONDITIONS AREAWIDE. THE EASTERN SIERRA SLOPES WILL SEE WINTER STORM
CONDITIONS WEDNESDAY WITH A COMBINATION OF HEAVY SNOW AND STRONG
WINDS. ELSEWHERE WIDESPREAD MOUNTAIN SNOW AND SCATTERED VALLEY
RAIN WILL OCCUR WEDNESDAY THROUGH THURSDAY MORNING. ANOTHER PERIOD
OF UNSETTLED WEATHER STARTS AGAIN FRIDAY AND CONTINUES INTO THE
WEEKEND AS THE MAIN STORM SYSTEM SLOWLY MOVES ACROSS THE REGION.
&&

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...SATELLITE SHOWS
EXTENSIVE AREA OF COLD AIR ENCOMPASSING THE EASTERN PACIFIC
ASSOCIATED WITH LONGWAVE TROUGH. ALONG THE SOUTHERN PERIPHERY OF
TROUGH...VARIABLE MID/HIGH CLOUDS WILL CONTINUE TO STREAM OVERHEAD
TODAY WHILE TEMPERATURES REMAIN MILD. COASTAL AREAS FROM NORTHERN
CALIFORNIA NORTHWARD WILL BE UNDER THE GUN TODAY WITH WIDESPREAD
PRECIPITATION OCCURRING IN ASSOCIATION WITH A COLD FRONT AND MOIST
ONSHORE FLOW.

THE AREA OF PRECIPITATION WILL GRADUALLY BE DRIVEN SOUTH TONIGHT
INTO CENTRAL CALIFORNIA/LAKE TAHOE AREA TONIGHT AS A SHORTWAVE
APPROACHES THE CALIFORNIA COAST. OVER THE PAST 24 HOURS MODELS NOT
DIGGING THIS WAVE AS FAR SOUTH AND SHIFT THE SHORTWAVE ACROSS
CENTRAL NEVADA WEDNESDAY NIGHT. DUE TO THE WESTERLY TRAJECTORY OF
THIS SHORTWAVE AND INFLUX OF MOISTURE THE WESTERN SLOPES OF THE
SIERRA WILL RECEIVE MUCH OF THE PRECIPITATION WITH THE GREAT BASIN
AND MOJAVE DESERT GETTING ONLY SOME LEFTOVERS. GREATEST SNOWFALL
RATES WILL OCCUR WEDNESDAY MORNING BEFORE TAPERING OFF IN THE LATE
AFTERNOON HOURS. THE SNOW LEVEL WILL START OUT ABOVE 7000 FEET EARLY
WEDNESDAY MORNING AND FALL TO 4000 FEET WEDNESDAY AFTERNOON. WILL
CONTINUE WITH THE WINTER STORM WATCH TO COVER FOR THE HEAVY SNOW AND
STRONG WINDS. THE HIGHEST ELEVATIONS COULD SEE 12 TO 18 INCHES. AS
FOR THE SPRING MOUNTAINS/SHEEP RANGE AND MOUNTAINS IN LINCOLN COUNTY
IT APPEARS A LOW END ADVISORY EVENT IS POSSIBLE WITH 3 TO 5 INCHES.
HERE SNOW LEVELS WILL START OUT AROUND 7000 FEET AND FALL TO THE
VALLEY FLOORS OF LINCOLN COUNTY WEDNESDAY NIGHT. FOR THE SPRING
MOUNTAINS THE SNOW LEVEL WILL FALL TO 5000-5500 FEET AS AGAIN COLDER
AIR WILL NOT BE DRIVEN AS FAR SOUTH.

THE MORE SIGNIFICANT IMPACT WILL LIKELY BE THE WIND ON WEDNESDAY AS
ALL AREAS WILL EXPERIENCE WINDY CONDITIONS. HOISTED A HIGH WIND
WATCH WITH THIS PACKAGE AS MODELS SHOWS A BAND OF 50-60 KNOT 700 MB
WINDS RUNNING FROM WESTERN SAN BERNARDINO/INYO COUNTIES NORTHEAST
ACROSS SOUTHERN NYE AND LINCOLN COUNTIES. GUSTS IN EXCESS OF 60 MPH
POSSIBLE. AT ANY RATE A WIND ADVISORY WILL LIKELY BE NEEDED FOR THE
ENTIRE AREA TOMORROW WITH A FEW ZONES POTENTIALLY BEING UNDER A HIGH
WIND WARNING.

THE WIND AND PRECIPITATION WILL START TO WIND DOWN SOME AFTER
MIDNIGHT THURSDAY AS THE SHORTWAVE MOVES EAST INTO UTAH. A BOUNDARY
LEFT ACROSS SOUTH CENTRAL NEVADA ON THURSDAY MAY THE FOCUS FOR
ADDITIONAL SHOWERS THURSDAY WHILE THE REMAINDER OF THE AREA WILL BE
DRY BUT STILL BREEZY. THURSDAY STILL LOOKS TO BE THE COOLEST DAY
WITH HIGH SOME 6 TO 12 DEGREES BELOW NORMAL.

.LONG TERM...BY FRIDAY OUR ATTENTION WILL TURN TO AN UPPER LOW THAT
IS SHOWN TO DIVE SOUTHWARD ALONG THE WEST COAST TOWARDS CALIFORNIA.
THE MODELS ARE IN EXCELLENT AGREEMENT ON THIS FEATURE EXISTING BUT
STILL SHOWING SOME SPREAD IN THE TIMING OF ENERGY ASSOCIATED WITH
IT. THE INITIAL ISSUE AND ONE THAT HAS BEEN A BIG CHALLENGE THE PAST
FEW NIGHTS IN FORECASTING IS HOW QUICKLY DOES THE PRECIPITATION
SPREAD INTO OUR AREA WITH THIS FEATURE. THE ECMWF IS THE FASTEST AT
SPREADING PRECIPITATION IN WITH THE GFS MUCH SLOWER. GIVEN THE ECMWF
HAS BEEN MORE CONSISTENT FROM RUN TO RUN WITH QPF PLACEMENT AS WELL
AS THE LOOK OF HOW IT HANDLES THE ENERGY ASSOCIATED WITH IT ON THE
00Z RUN I HAVE OPTED TO FOLLOW IT MORE AND AS A RESULT KEPT IN POPS
FOR FRIDAY AND FRIDAY NIGHT OVER THE NORTHERN AND WESTERN CWFA. FROM
LAS VEGAS SOUTH AND EAST IT LOOKS DOUBTFUL MUCH PRECIPITATION WILL
MATERIALIZE ON FRIDAY IN THE LATE MORNING AND AFTERNOON AND THUS I
DELAYED ANY POPS HERE UNTIL FRIDAY NIGHT. GIVEN THE SOMEWHAT SLOWER
ARRIVAL OF THIS SYSTEM INHERITED FORECAST HIGHS FOR FRIDAY WERE TOO
LOW AND THUS I RAISED THEM ALONG WITH LOWS FOR FRIDAY NIGHT.

BY SATURDAY INTO SATURDAY NIGHT THE LATEST MODELS ARE ALL IN GOOD
AGREEMENT WITH DROPPING A CLOSED UPPER LOW DOWN TOWARDS POINT
CONCEPTION AND DRIVING A POTENT 150 KT JET STREAK AT 250 MB RIGHT UP
I-15. PAST LOCAL STUDIES HAVE SHOWN THIS TO BE A GOOD SET UP FOR
HEAVY PRECIPITATION IN THE COLD SEASON AND GIVEN THE DECENT PLUME OF
SUBTROPICAL MOISTURE THAT LOOKS TAPPED WITH FORECAST PWATS OFF THE
GFS EXCEEDING A HALF AN INCH ACROSS THE AREA THERE IS THE POTENTIAL
FOR HEAVY PRECIPITATION OVER SOME PART OF OUR AREA ON SATURDAY
AFTERNOON AND NIGHT. POPS WERE RAISED DRAMATICALLY IN THIS TIME
FRAME AS PVA WILL BE PRESENT AND THE MOISTURE IS THERE. ALSO ADDING
SUPPORT FOR THIS WAS THE GFS ENSEMBLE MEAN WAS INDICATING A CHUNK OF
OUR AREA IN THE 80-100 PERCENT PROBABILITY OF SEEING AT LEAST A
TENTH OF AN INCH OF PRECIPITATION. GIVEN THE SUBTROPICAL TAP SNOW
LEVELS WILL START OUT AT 3500-5000 FEET BEFORE FALLING ON SATURDAY
NIGHT AS THE CLOSED LOW APPROACHES. BY THE TIME THE CLOSED LOW
APPROACHES SATURDAY NIGHT PRECIPITATION WILL BECOME MORE SCATTERED
AND CONVECTIVE IN NATURE AND IF WE SEE A THUNDERSTORM OR TWO THIS
WILL BE WHEN IT OCCURS COURTESY OF THE COLD POOL ALOFT MOVING IN.
SNOW LEVELS WILL ALSO DROP THEN TO 3000-3500 FEET AND IF WE GET
SNOW IN ANY LOWER VALLEYS THIS WOULD BE THE BEST TIME FOR IT.

SCATTERED SHOWERS WILL LINGER INTO SUNDAY AS THE LOW MOVES ACROSS
THE AREA AND TAPER OFF BY SUNDAY AFTERNOON INTO SUNDAY NIGHT AS THE
LOW DEPARTS. THE LATEST MODELS HAVE BACKED OFF SOMEWHAT ON THE COLD
FOR MONDAY AS THEY FLATTEN THE FLOW ALOFT OUR MORE BUT I STILL DON'T
BUY IT ENTIRELY GIVEN THE COLD LOW THAT IS STILL EXITING AND AS A
RESULT UNDERCUT MEX AND GFS ENSEMBLE GUIDANCE FOR LOWS. AFTERWARDS
ANOTHER UPPER TROUGH LOOKS TO DROP SOUTHEASTWARD MONDAY NIGHT INTO
TUESDAY BRINGING THE POTENTIAL FOR MORE PRECIPITATION TO THE AREA
ESPECIALLY THE NORTHEASTERN PORTIONS AS WELL AS GUSTY WINDS.
TROUGHING REMAINS OVER THE WEST OUT TOWARDS THE END OF NEXT WEEK AND
YET ANOTHER SYSTEM WILL LIKELY BE IN THE WORKS BY THEN.
&&

.AVIATION...FOR MCCARRAN...SOUTH-SOUTHWEST WINDS AT 4-8 KTS WILL
CONTINUE UNTIL JUST BEFORE DAYBREAK. FROM DAYBREAK THROUGH 18Z OR SO
WINDS WILL BECOME LIGHT AND VARIABLE BEFORE INCREASING OUT OF THE
SOUTH AT 8-12 KTS BY TUESDAY AFTERNOON. VARIABLE AMOUNTS OF CLOUDS
AOA 18K FEET ARE EXPECTED THROUGH TONIGHT. AN ACTIVE WEATHER
PATTERN WILL BRING STRONGER SOUTHWEST WINDS TO THE AREA ON WEDNESDAY
FOLLOWED BY SEVERAL PERIODS OF PRECIPITATION FROM WEDNESDAY THROUGH
SUNDAY MORNING. LOWER CIGS AND VSBY WILL BE POSSIBLE IN THIS TIME
FRAME.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTH TO SOUTHWEST WINDS WILL INCREASE TO BETWEEN 15
AND 25 KTS ACROSS MUCH OF THE REGION TUESDAY AFTERNOON. SCT-BKN
CLOUDS MAINLY AOA 15K-18K FEET THROUGH TONIGHT. AN ACTIVE
WEATHER PATTERN WILL BRING STRONG WINDS TO THE AREA WEDNESDAY ALONG
WITH PERIODS OF PRECIPITATION FROM WEDNESDAY THROUGH SUNDAY. LOWER
CIGS INCLUDING MOUNTAIN OBSCURATIONS AS WELL AS LOWER VSBY WILL BE
LIKELY IN THIS TIME FRAME WITH CONDITIONS DROPPING TO MVFR OR LOWER.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING
     FOR NVZ014-015-017>019.
AZ...NONE.
CA...HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING
     FOR CAZ520-522>524.
     WINTER STORM WATCH FROM LATE TONIGHT THROUGH WEDNESDAY EVENING
     FOR CAZ519-521.
&&

PIERCE/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Feb 14, 4:44 AM PST, 23 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
444 AM PST MON FEB 14 2011

CAZ519-151000-
EASTERN SIERRA SLOPES-
444 AM PST MON FEB 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

LOCALIZED WIND GUSTS UP 55 MPH POSSIBLE BELOW CANYON OPENINGS THIS
AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

OCCASIONAL PERIODS OF SNOW...STRONG WINDS ALONG WITH COLDER
TEMPERATURES WILL RETURN WEDNESDAY AND EXIST THROUGH SUNDAY AS AN
AREA OF LOW PRESSURE SLOWLY CROSSES THE REGION. THE SNOW AND
STRONG WINDS WILL MAKE TRAVEL DIFFICULT. STAY TUNED FOR ANY
WATCHES...WARNINGS OR ADVISORIES THAT MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001>003-036-CAZ520>527-NVZ014>022-151000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-OWENS VALLEY-
WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
444 AM PST MON FEB 14 2011 /544 AM MST MON FEB 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO WEATHER HAZARDS ARE EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A GOOD CHANCE OF MOUNTAIN SNOW AND VALLEY RAIN ALONG WITH STRONG
WINDS AND COLDER TEMPERATURES WILL OCCUR WEDNESDAY. THE UNSETTLED
CONDITIONS WILL PERSIST THROUGH SUNDAY AS AN AREA OF LOW PRESSURE
SLOWLY CROSSES THE REGION. THE STRONG WINDS WILL MAKE TRAVEL AS
WELL AS BOATING ON AREA LAKES DIFFICULT. STAY TUNED FOR ANY
WATCHES...WARNINGS OR ADVISORIES THAT MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 2:49 PM PSTHigh Wind WarningVEFClark, Esmeralda, Lincoln, Nye31 hr
Feb 15, 2:49 PM PSTWind AdvisoryVEFClark31 hr
Feb 15, 3:06 PM PSTWinter Storm WarningVEFInyo27 hr
Feb 15, 3:06 PM PSTWinter Weather AdvisoryVEFInyo27 hr

Nearby

High Wind Watches in Nevada, 2011High Wind Watches in California, 2011Every high wind watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.